Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 21, 2012, 7:51 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 7:51 PM MDT (01:51 UTC)
- Expired
- Aug 21, 2012, 8:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
The radar
The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3554 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
864
WWUS85 KMSO 220151
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT TUE AUG 21 2012
IDZ009-010-220230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
751 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 830
PM MDT...
AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF NORTH FORK...OR 25 MILES
WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...
GIBBONSVILLE AND SHOUP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4531 11452 4569 11397 4570 11394 4564 11389
4563 11385 4558 11379 4554 11382 4552 11376
4550 11376 4517 11434
TIME...MOT...LOC 0151Z 234DEG 35KT 4531 11430
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 2:54 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 21, 2:54 PM MDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
254 PM MDT Tue Aug 21 2012
.DISCUSSION...
A surface based cold front is expected to sweep across the Northern
Rockies during this afternoon and evening. Showers and thunderstorms
will develop ahead and along the front, producing some substantial
rainfall amounts beneath storm cores. Areas north of Missoula will
be most likely to receive measurable precipitation, while areas
south of Missoula will experience a mixture of dry and wet
thunderstorms. The dry thunderstorms across southwest Montana,
combined with relatively localized strong thunderstorm outflow
gusts, will be a concern for new fire starts/spread through this
evening. As such, fire weather highlights are in effect for portions
of southwest Montana through this evening. Also, some storms may
produce damaging hail and wind ahead of the cold front.
By Wednesday, conditions will become cooler and drier, with high
pressure developing over the Northern Rockies.
Thursday night a cold front will move through the area keeping
winds up overnight. Most of the area will be dry and breezy,
especially southwest Montana. Northwest Montana and Glacier
National Park will see precipitation, mostly rain, but snow is
possible above 7000 feet. Friday will be much cooler in the park
with highs in the low 50s and 40s in the higher terrain. Saturday
morning will be the first cold night with some remote locations
reaching freezing.
Friday through the beginning of next week a ridge sets up and sets
up a warming trend. This will also strengthen valley inversions,
which is conducive for trapping pollutants and smoke from
wildfires.
Models are indicating another system for mid-week next week. So
far most of the moisture with this system is north of the area,
but this far out predictability is low. Overall, the region will
remain in an unstable pattern with systems every few days.
&&
.AVIATION...Showers and thunderstorms will impact all Northern
Rockies air terminals at some point through 22/0600Z, with brief
gusty winds and reduced ceilings possible. Also, terrain
obscurations will be present at times. After 22/0600Z, flying
conditions will dramatically improve, with cloud bases rising
above terrain features.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until Midnight MDT tonight Kootenai/Cabinet
Region.
RED FLAG WARNING until Midnight MDT tonight Bitterroot/Sapphire
Mountains...Butte/Blackfoot Region.
ID...RED FLAG WARNING until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Northern Clearwater Mountains.
RED FLAG WARNING until 1 AM MDT /Midnight PDT/ Wednesday Eastern
Lemhi County...Southern Clearwater Mountains...Western
Lemhi County.
&&
Zumpfe/Leach
Aviation...ZumpfeHazardous weather outlook, Aug 21, 4:06 AM MDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 406 AM MDT TUE AUG 21 2012 IDZ005-007-MTZ001>004-220315- NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- 406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS THROUGHOUT NORTH- CENTRAL IDAHO AND WEST-CENTRAL AND NORTHWEST MONTANA. SOME OF THE STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN THE STEEP...LESS VEGETATED TERRAIN. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER HEADLINES FOR MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE REGION. THIS MAY INCREASE FIRE DANGER AS SOME HIGH BASED MAINLY DRY THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ006-008>010-MTZ005>007-043-220315- SOUTHERN CLEARWATER MOUNTAINS- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 406 AM MDT TUE AUG 21 2012 /306 AM PDT TUE AUG 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTH- CENTRAL IDAHO AND WEST CENTRAL AND SOUTHWEST MONTANA. SOME OF THE STORMS COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER HEADLINES FOR MONDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MAINLY DRY COLD FRONT WILL PASS THROUGH NORTH CENTRAL IDAHO AND WESTERN MONTANA THURSDAY NIGHT AND FRIDAY...INCREASING WINDS OVER THE REGION. THIS MAY INCREASE FIRE DANGER AS ANY HOLD OVER FIRES MAY ERUPT WITH THE WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 3:45 PM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
345 PM MDT TUE AUG 21 2012
MTZ006-007-212230-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
345 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND SOUTHERN
POWELL COUNTIES UNTIL 430 PM MDT...
AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF PHILIPSBURG...OR 16 MILES SOUTH
OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...HALL...NEW
CHICAGO...JENS...GOLDCREEK...BROCK CREEK...HELMVILLE AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4674 11254 4633 11319 4652 11347 4696 11291
4688 11278 4684 11278 4684 11270
TIME...MOT...LOC 2145Z 224DEG 47KT 4652 11317
ZUMPFESpecial weather statement, Aug 21, 3:56 PM MDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE AUG 21 2012
MTZ004>006-043-212245-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
356 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 445
PM MDT...
AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF LOLO...OR 17 MILES WEST OF
MISSOULA...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...EVARO...WEST RIVERSIDE BURN AREA...BONNER AND TURAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4714 11395 4698 11377 4667 11389 4666 11426
4686 11444
TIME...MOT...LOC 2156Z 235DEG 29KT 4684 11425
ZUMPFESpecial weather statement, Aug 21, 4:59 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT TUE AUG 21 2012
IDZ009-010-212345-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
459 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 545
PM MDT...
AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NORTH FORK...OR 15 MILES
NORTHWEST OF SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK AND
GIBBONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4542 11431 4567 11392 4565 11389 4563 11388
4560 11378 4553 11382 4552 11376 4548 11375
4545 11377 4537 11372 4525 11406
TIME...MOT...LOC 2259Z 220DEG 33KT 4537 11407
ZUMPFESpecial weather statement, Aug 21, 5:52 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
552 PM MDT TUE AUG 21 2012
IDZ006-009-010-220030-
EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY-
552 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 630 PM MDT/530 PM PDT/...
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 39 MILES SOUTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 41 MILES WEST OF SALMON...MOVING NORTHEAST AT
35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...SHOUP
AND LEESBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4504 11474 4515 11475 4519 11472 4519 11483
4520 11484 4560 11401 4519 11396 4498 11468
TIME...MOT...LOC 2352Z 235DEG 29KT 4519 11466
ZUMPFESpecial weather statement, Aug 21, 6:46 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 646 PM MDT TUE AUG 21 2012 MTZ005-006-220130- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 646 PM MDT TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI COUNTY UNTIL 730 PM MDT... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES WEST OF GIBBONSVILLE...OR 40 MILES NORTHWEST OF SALMON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CONNER...DARBY AND SULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4608 11418 4588 11370 4553 11440 4575 11450 TIME...MOT...LOC 0046Z 221DEG 31KT 4567 11438 ZUMPFE
Special weather statement, Aug 21, 7:51 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT TUE AUG 21 2012
IDZ009-010-220230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
751 PM MDT TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 830
PM MDT...
AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF NORTH FORK...OR 25 MILES
WEST OF SALMON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTH FORK...
GIBBONSVILLE AND SHOUP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4531 11452 4569 11397 4570 11394 4564 11389
4563 11385 4558 11379 4554 11382 4552 11376
4550 11376 4517 11434
TIME...MOT...LOC 0151Z 234DEG 35KT 4531 11430The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:46 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Aug 21, 9:32 PM MDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 22, 7:20 AM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 2 more | 7 hr |
| Aug 22, 2:11 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 22 hr |
| Aug 22, 2:11 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Lewis and Clark, Madison and 4 more | 31 hr |
| Aug 22, 2:32 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 50 hr |
| Aug 22, 2:32 PM MDT | Wind Advisory | MSO | Flathead, Lake | 51 hr |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.